Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 167, NWS Wichita, KS

June 30, 2018Harper County, Kingman County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 5:42 PM CDT for Harper County, Kingman County, Sumner County, Kansas. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 5:42 PM CDT (22:42 UTC)
Expired
Jun 30, 2018, 6:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS, Sumner County, KS

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:49 PM CDTTSTM WND GST 582 W Anthony, KSAT 300 WEST AND 10 ROAD. VIA KAKE TV.
Jun 30, 5:50 PM CDTTSTM WND DMGAnthony, KSPOWER POLES DOWN AT FRANKLIN STREET AND HAYES STEET IN TOWN. ROAD BLOCKED.
Jun 30, 5:56 PM CDTTSTM WND GST 65Harper, KSESTIMATED WINDS OF 50-65MPH
Jun 30, 6:15 PM CDTTSTM WND GST 601 Wsw Harper, KS
Jun 30, 6:15 PM CDTTSTM WND GST 601 Wsw Harper, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KICT 302242
SVRICT
KSC077-095-191-302345-
/O.NEW.KICT.SV.W.0167.180630T2242Z-180630T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
542 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...
  Sumner County in south central Kansas...

* Until 645 PM CDT.

* At 541 PM CDT, severe thunderstorms were located along a line
  extending from near Hazelton to 10 miles west of Caldwell to near
  Medford, moving northeast at 40 mph.

  HAZARD...60 mph winds and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
  Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
  Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
  Wellington Airport.

# 
This includes Interstate 35 between Mile Markers 1 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
      3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2241Z 216DEG 53KT 3706 9837 3703 9781 3683 9765 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
4 follow-up statements
899 
WWUS53 KICT 302252
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
552 PM CDT SAT JUN 30 2018

KSC077-095-191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-Sumner KS-
552 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SUMNER COUNTIES...

At 552 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Attica to 8 miles northwest of
Caldwell to 5 miles east of Renfrow, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
      3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2252Z 216DEG 53KT 3715 9828 3712 9772 3692 9756 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
122 
WWUS53 KICT 302301
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
601 PM CDT SAT JUN 30 2018

KSC077-095-191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-Sumner KS-
601 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SUMNER COUNTIES...

At 559 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Attica to 7 miles southeast of
Argonia to near Braman, moving north at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing damaging 
winds. SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows.
 
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
      3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2259Z 198DEG 32KT 3717 9824 3719 9767 3697 9737 

HAIL...0.75IN
WIND...70MPH
 
$$

ES
483 
WWUS53 KICT 302337
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
637 PM CDT SAT JUN 30 2018

KSC077-095-302346-
/O.CAN.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-
637 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND SOUTHEASTERN
KINGMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kansas.

LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
      3700 9720
TIME...MOT...LOC 2336Z 222DEG 54KT 3748 9790 3750 9733 3721 9705 

$$

KSC191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Sumner KS-
637 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SUMNER COUNTY...

At 636 PM CDT, severe thunderstorms were located along a line
extending from near Norwich to near Haysville to 6 miles southwest of
Winfield, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wellington, Conway Springs, Caldwell, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Perth and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
      3700 9720
TIME...MOT...LOC 2336Z 222DEG 54KT 3748 9790 3750 9733 3721 9705 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
049 
WWUS53 KICT 302348
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
648 PM CDT SAT JUN 30 2018

KSC191-302357-
/O.EXP.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Sumner KS-
648 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
30 to 40 mph winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT 
for south central Kansas.

LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
      3700 9720
TIME...MOT...LOC 2347Z 270DEG 53KT 3759 9780 3761 9723 3732 9695 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:06 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 3:06 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 PM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 30 2018

A rather complicated mesoscale pattern for the late afternoon into
the early evening hours. Latest visible satellite and observations
showed remnants of a weak outflow boundary draped across central KS.
Latest obs suggest this boundary has all but mixed out. Next short
term concern is a weak impulse currently over north central TX, with
convection developing just north of the Red River valley. For the
early evening, short range hi-rez models suggest that washing out of
the outflow boundary will continue, with a bigger concern being the
convection in srn OK. Short range models actually lift the OK storms
rapidly to the NE and become more widespread as they move into south
central KS after 22-23z. As this weak impulse moves NE it will
run into a weakly capped environment, so think the Hi-Rez models
have the right idea. So will beef up pops across south central KS,
with this in mind. A very unstable airmass will be in place as
storms develop, but bulk shear is marginal. Given a slight
inverted-V sounding profile, think a strong to isolated severe
chance of quarter hail and a wet microburst exists with this round
of convection.

After this initial round of convection, (early this evening) A
shortwave currently over Wy will makes its way into the northern
plains by late this evening, which will help push a cold front into
north central KS and possibly central KS by late this evening. As
the evening progresses the low level jet and moisture transport will
increase convergence along the front for showers and thunderstorms
to develop and become more numerous towards midnight across central
KS. Think this convection in central KS will evolve into a forward
propagating convective system (MCS) for late tonight. Initially bulk
shear isnt that impressive (around 20-30 kts) but an unstable
airmass will be located to the E-SE of the front, as bulk shear
actually increases to around 35 kts late tonight.  So thinking
strong storms initially, with possibly an increasing damaging wind
threat for portions of central KS by late tonight as shear increases
and MCS propagates S-SE. Could also see some pockets of heavy
rainfall given precipitable water values of 180-200 percent of
normal. The MCS development is a little slower than previously
thought, but certainly suggests some areas of south central KS could
get two rounds of storms this evening/overnight.

Not sure how far south the front and MCS, will make for early Sun
morning, as the MCS moves into srn KS. Models suggest that the cold
front associated with the MCS will make slow progress into areas
east of the KS Turnpike for Sun morning, so showers/storms may
linger in SE KS into Sun morning.

Some uncertainty on how Sun afternoon will play out, but the GFS is
coming around the ECMWF solution of pushing the front into nrn OK.
This will limit convective chances on Sun to mainly extreme SE KS,
where better moisture will be located ahead of the front. Return
flow across the srn plains may lead to an elevated convective chance
trying to push back north out of nrn OK overnight Sun into possibly
srn KS, so will leave a small pop for this chance along the KS/OK
border.

Ketcham

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 30 2018

Stagnant mid-upper pattern is expected for the start of next week,
as an upper ridge dominates much the Central Plains. The general
trend is dry with gradually increasing above normal temperatures.
The GFS breaks out mainly diurnal storms in southeast KS by the end
of the week, where the higher precipitable water values will be
located, but confidence in this occurring is slim. Will keep some
spurious pops for collaboration sake, but storm chances will be very
hit or miss.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1211 PM CDT Sat Jun 30 2018

The main aviation concern today will be chances of thunderstorms
late this afternoon and evening. It is possible that a few stray
thunderstorms could initiate in central and south central Kansas
this afternoon and evening. However, better chances for showers
and thunderstorms will be later this evening and overnight as a
cold front pushes south across the region. Some of these storms
could be strong or severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  71  93 /  80  20  10  10
Hutchinson      70  89  68  93 /  80  10  10  10
Newton          70  88  69  92 /  80  10  10  10
ElDorado        70  87  69  91 /  70  20  10  10
Winfield-KWLD   72  89  71  92 /  70  20  10  10
Russell         66  88  66  95 /  50  10   0  10
Great Bend      67  88  66  93 /  50  10   0  10
Salina          70  89  68  96 /  70  10   0  10
McPherson       70  89  67  93 /  80  10   0  10
Coffeyville     75  90  71  92 /  30  30  20  10
Chanute         74  89  70  92 /  50  30  20  10
Iola            73  88  70  91 /  50  30  20  10
Parsons-KPPF    75  89  71  92 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...TAV
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 PM CDT Sat Jun 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 100 to 105 are forecast until early this
evening. Check the latest Heat Advisory for details.

A cluster of thunderstorms will move northeast out of Oklahoma into
south central Kansas late this afternoon into early this evening. As
the storms move north there will be chance for severe storms, with
quarter size hail and damaging winds to 65 mph. Pockets of heavy
rainfall are possible in urban areas.

Thunderstorms are also likely to move south late this evening and
overnight as a complex of storms develops over northern Kansas.
Strong storms, with small hail and winds around 50 mph are likely.
Very heavy rain is also likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance storms could linger into Sunday, roughly
east of Kansas Turnpike. These storms are not expected to be
severe.

Heat indices are currently forecast to be around 100 each afternoon
from Monday through Thursday over various parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Special weather statement, Jun 30, 5:24 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT SAT JUN 30 2018

KSZ091-092-302245-
Harper KS-Sumner KS-
524 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 545 PM CDT.

* At 520 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Amorita to Wakita to 5 miles north of Hunter...and moving northeast
  at 45 mph.

Hail up to the size of dimes and winds up to 50 mph are possible
with these storms.

* Locations impacted include...
  Anthony, Caldwell, Bluff City, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central Kansas.

LAT...LON 3700 9835 3704 9835 3718 9822 3713 9763
      3700 9750
TIME...MOT...LOC 2221Z 216DEG 38KT 3693 9834 3689 9792 3664 9766

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:24 PM CDTSpecial Weather StatementICTHarper21 min
Jun 30, 6:16 PM CDTSpecial Weather StatementICTMarion29 min
Jun 30, 6:17 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Kingman, Reno, Sedgwick and 1 more58 min
Jun 30, 6:25 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.